Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 133, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2018, 7:49 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 6, 2018, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 203 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:52 PM CDT | TSTM WND GST 60 | 6 Ssw Pukwana, SD | ESTIMATED 60 MPH WIND GUST AT LEADING EDGE OF STORM. HAIL UP TO THE SIZE OF PENNIES. HEAVY RAIN FOLLOWED THE WIND AND HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
601
WUUS53 KFSD 070049
SVRFSD
SDC003-015-070130-
/O.NEW.KFSD.SV.W.0133.180807T0049Z-180807T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
749 PM CDT MON AUG 6 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Aurora County in south central South Dakota...
Brule County in south central South Dakota...
* Until 830 PM CDT.
* At 749 PM CDT, a severe thunderstorm was located 7 miles southeast
of Chamberlain, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kimball around 815 PM CDT.
Grass Ranch Colony around 820 PM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 9933 4386 9931 4388 9932 4392 9931
4393 9877 4351 9881 4355 9932 4356 9933
4359 9934 4363 9934 4365 9937
TIME...MOT...LOC 0049Z 276DEG 28KT 4375 9920
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
459
WWUS53 KFSD 070112
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
812 PM CDT MON AUG 6 2018
SDC003-015-070130-
/O.CON.KFSD.SV.W.0133.000000T0000Z-180807T0130Z/
Aurora SD-Brule SD-
812 PM CDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN AURORA AND BRULE COUNTIES...
At 809 PM CDT, a severe thunderstorm was located over Kimball, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported. At 752 PM CDT, a 60 mph wind gust was
reported 6 SSW of Pukwana.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 9933 4386 9931 4388 9932 4392 9931
4393 9877 4351 9881 4355 9932 4356 9933
4359 9934 4363 9934 4365 9937
TIME...MOT...LOC 0109Z 276DEG 28KT 4373 9898
HAIL...1.00IN
WIND...60MPH
$$
JM078
WWUS53 KFSD 070128
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
828 PM CDT MON AUG 6 2018
SDC003-015-070138-
/O.EXP.KFSD.SV.W.0133.000000T0000Z-180807T0130Z/
Aurora SD-Brule SD-
828 PM CDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA AND BRULE
COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4383 9933 4386 9931 4388 9932 4392 9931
4393 9877 4351 9881 4355 9932 4356 9933
4359 9934 4363 9934 4365 9937
TIME...MOT...LOC 0128Z 276DEG 28KT 4372 9879
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:19 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 6, 6:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 619 PM CDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 301 PM CDT Mon Aug 6 2018 Unsettled weather will continue this afternoon into Tuesday, influenced by a shortwave trough slowly digging east-southeast across the northern Plains. This afternoon and early evening, ahead of the approaching shortwave, daytime heating and destabilization will allow isolated thunderstorms to pop up, mainly across southeast South Dakota into the Buffalo Ridge area of MN late afternoon into the early evening. This activity will be small and unorganized spotty "popcorn" type thunderstorms and are not expected to be severe. A few stronger storms may contain gusty winds to 45 mph or small hail, but should remain below severe limits. A better chance of showers and storms will arrive mid to late evening with the shortwave slowly working into the area from the west-northwest. Scattered thunderstorm activity works its way into the area from central portions of South Dakota and Nebraska late this evening into the early morning hours. While marginally strong to severe storms will be possible west and south of the forecast area, the low level jet is much less favorable for our forecast area. This along with diminishing instability will keep the severe threat very low for areas north and east of the Missouri River (across our forecast area). Scattered showers and storms will continue to weaken through the overnight hours with brief heavy downpours and lightning being the main threats. There may be a brief break in activity Tuesday morning, however with the trough hanging over southwest Minnesota and northwest Iowa, isolated to to scattered showers will remain possible mainly east of I-29 through the afternoon, before finally exiting to the east. Not expecting a total wash-out by any means, nor is severe weather expected. Highs will be in the 80s with relatively light winds and partly cloudy skies. .LONG TERM...(Tuesday night through Monday) Issued at 301 PM CDT Mon Aug 6 2018 Recent wet weather pattern will finally come to an end as the long wave pattern gradually shifts a well amplified ridge eastward into the central US. This will direct warmer and drier weather to the region, with temperatures returning to near or slightly above normal Wednesday into the weekend. Most days will be in the 80s to lower 90s, with a few mid 90s readings in south central SD. Humidity will be reasonable, with dewpoints in the 60s, which will keep heat index values in check. Presently, there is no precipitation in the forecast Tuesday night into day 7. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 616 PM CDT Mon Aug 6 2018 Diurnal based activity will slowly diminish this evening, however more concentrated area of showers and thunderstorms over central and western South Dakota will likely continue southeast as it is more synoptically driven. Will include a prevailing mention later this evening as this activity moves through. For Tuesday, will continue to advertise dry conditions given low probability of redevelopment by mid-day. Will however add in a diurnal based CU layer through the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...Dux
Hazardous weather outlook, Aug 6, 3:41 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 341 PM CDT Mon Aug 6 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-072045- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 341 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are possible this afternoon into the overnight hours. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:40 AM CDT | River Flood Warning | FSD | Charles Mix | 14 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.